Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Constant mean curvature discs with bounded area

Authors: Rafael López and Sebastián Montiel
Journal: Proc. Amer. Math. Soc. 123 (1995), 1555-1558
MSC: Primary 53A10
MathSciNet review: 1286001
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It has been long conjectured that the two spherical caps are then only discs in the Euclidean three-space $ {\mathbb{R}^3}$ with non-zero constant mean curvature spanning a round circle. In this work, we prove that it is true when the area of such a disc is less than or equal to that of the big spherical cap.

References [Enhancements On Off] (What's this?)

  • [B-C] J. L. Barbosa and M. do Carmo, A proof of a general isoperimetric inequality for surfaces, Math. Z. 173 (1980), 13-28. MR 584346 (81h:53007)
  • [B-E] F. Brito and R. S. Earp, Geometric configurations of constant mean curvature surfaces with planar boundary, Ann. Acad. Brasil. Ciênc. 63 (1991), 5-19. MR 1115489 (92h:53009)
  • [B-Z] Y. Burago and V. Zalgaller, Geometric inequalities, Springer-Verlag, New York, 1988. MR 936419 (89b:52020)
  • [E-B-M-R] R. Earp, F. Brito, W. H. Meeks III, and H. Rosenberg, Structure theorems for constant mean curvature surfaces bounded by a planar curve, Indiana Univ. Math. J. 40 (1991), 333-343. MR 1101235 (93e:53009)
  • [H] H. Heinz, On the nonexistence of a surface of constant mean curvature with finite area and prescribed rectifiable boundary, Arch. Rational Mach. Anal. 35 (1969), 249-252. MR 0246237 (39:7541)
  • [K] N. Kapouleas, Compact constant mean curvature surfaces in Euclidean three-space, J. Differential Geom. 33 (1991), 683-715. MR 1100207 (93a:53007b)
  • [K-K-S] N. Korevaar, R. Kusner, and B. Solomon, The structure of complete embedded surfaces with constant mean curvature, J. Differential Geom. 30 (1989), 465-503. MR 1010168 (90g:53011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53A10

Retrieve articles in all journals with MSC: 53A10

Additional Information

Keywords: Constant mean curvature, disc, isoperimetric inequality
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society